Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 10, 2021Surry County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jun 10, 2021, 5:29 AM EDT for Surry County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 5:29 AM EDT (09:29 UTC)
Expired
Jun 10, 2021, 6:00 AM EDT
In force
31 min
Issued by
NWS Blacksburg, VA

County Surry County, NC

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1036 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WWUS81 KRNK 100929
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
529 AM EDT Thu Jun 10 2021

NCZ003-101000-
Surry-
529 AM EDT Thu Jun 10 2021

...A SHOWER WILL AFFECT 
NORTHEASTERN SURRY COUNTY...

At 528 AM EDT, a shower was located near Pine Ridge, or near Bottom,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Mount Airy...
Flat Rock...
Pine Ridge...
White Plains...
Ararat...
and Toast.

LAT...LON 3644 8076 3652 8074 3653 8052 3637 8055
TIME...MOT...LOC 0928Z 279DEG 9KT 3645 8071 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 10, 5:07 AM EDT, 22 minutes earlier.

Area forecast discussion, Jun 10, 5:07 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
507 AM EDT Thu Jun 10 2021

.SYNOPSIS...
A slow moving low pressure system will continue to trigger
scattered showers and thunderstorms today, some of which will
produce locally heavy downpours. A cold front will drift
southward across the mid-Atlantic late tonight into Friday
morning, providing additional focus for showers and
thunderstorms. Drier conditions will return beginning on Sunday
as high pressure returns to the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 420 AM EDT Thursday...

...Showers and thunderstorms will produce locally heavy rain
today and tonight...

Keeping an eye on scattered, mainly light showers passing
across the region this morning as a low pressure system
drifts across the Ohio River Valley. Deeper moisture continues
to pool across the lower mid-Atlantic, which is supporting this
shower activity, in addition to widespread low clouds and
patchy fog.

Generally light shower activity, with the occasional rumble of
thunder, will persist through the morning into early afternoon
before beginning to intensify with afternoon heating. Believe
we will see another day of scattered, hit-and-miss rainfall
similar to the previous couple days, though downpours will be a
little more abundant with the potential of producing 2 to
locally 3+ inches in spots. That stated, do not see much to
keep this activity organized, with new storms developing along
the outflow boundaries of recent previous storms. Weather
forecast models also seem in agreement that storms will remain
moving for the most part, though can see them become stationary
or begin to train across the same locations occasionally.

While southeast West Virginia and many of our Virginia counties
in the northern half of the forecast area are outlooked for an
slight risk of excessive rainfall which may result in localized
flash flooding, will hold off on the issuance of a flash flood
watch for now. Given the recent dryness, local stream and river
levels remain low, and the soil also has capacity to handle
some heavy rain. That stated, will not be surprised if a couple
flash flood warnings are issued this afternoon and evening,
though exactly where will be difficult to pinpoint at this time.

Showers and thunderstorms will remain abundant through this
evening into the early morning hours of Friday as the cold front
passes southward across the Piedmont region, though intensity
of rainfall will begin to diminish toward midnight with the loss
of daytime heating. By that point, we'll be able to access
where the heavier rainfall amounts occurred, as well as the
need for any flood watches for additional showers and storms on
Friday.

Widespread clouds will help limit afternoon high temperatures
into the mid/upper 70s for the mountains and the low 80s for the
Piedmont. Muggy conditions will persist tonight, with lows
ranging from the mid 60s to around 70.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Thursday...

     Stormy Friday Expected Before Less Active Weather Arrives For
The Weekend...

An upper level trough presses across the region Friday, with the
surface low expected to traverse across the Carolinas. This will
help usher in a back door front Friday into Saturday and will serve
as the focal point for convection during the day Friday. That said,
this will be the main driver for localized flash flooding: however,
further evaluation will be needed on how high of a concern this will
actually be based on how precipitation plays out today (Thursday). As
it stands, our WV counties have received the greatest precipitation
over the past several days, while areas east of the Blue Ridge have
received variable amounts, though nothing of great concern
(especially once taking into account the drought). Guidance is
hinting that convection may be greatest out east in the Piedmont
where precip amounts are lower of recent, meaning that they will
better be able to handle water. This could especially be true when
factoring in that storm motion should persist during the day, rather
than lingering over specific areas for prolonged times. For now I
would think that the areas of greatest concern will just be
urban/poor draining areas that could be overwhelmed by the high rain
rates.

The backdoor front continues to press southward Friday night into
Saturday. This will aid in contributing more showers and storms
along the southern half of the CWA for Saturday during the day,
along with some isolated development along the mountains.

Behind the departing system Saturday will be a surface trough that
will bring far less eventful precipitation to the region, with
greatest POPs possible in the mountains. Rainfall amounts from this
should be lower as PWATs by this point of the forecast will be lower.

Plan on cooler weather for Friday and Saturday with the back door
front and rain: temperatures return to normal Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 315 AM EDT Wednesday...

     Calmer Weather Expected In The Extended Forecast...

Outside of another surface trough bringing isolated rain chances for
Monday, the extended forecast will be much calmer and cooler. A much
appreciated Canadian airmass is expected to dig far south into the
eastern U.S. late Tuesday into Wendesday. This means that Monday and
Tuesday will likely be our only above normal temperature days
next work week.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
As of 200 AM EDT Thursday...

Radar imagery indicates areas of light rain showers passing
across WV and VA this morning, with pockets of locally more-
intense rainfall across northern NC. Spotty rainfall will
persist through the night, as will the areas of MVFR/IFR
conditions due to both low ceilings and reduced visibilities in
fog and rain.

Rainfall is expected to persist across the region through
virtually all of the TAF period in on-an-off fashion. Rainfall
rates are expected to remain light through around 18Z, when
daytime heating will cause spotty, locally heavy showers and
thunderstorms to redevelop. Most of this activity is expected to
remain moving, but can't rule out a few locations receiving
locally heavy rain for up to 2 hours where storms become
stationary. Heavy downpours are expected, reducing visibilities
to less than 1/4SM. Stronger storms will be capable of producing
strong wind gusts as well.

Given the deep moisture across the region, scattered low
ceilings can be expected through the day into early Friday
morning. Intensity of rainfall will diminish after sunset this
evening, however rain will persist overnight, with continued
areas of MVFR/IFR conditions.

Above average confidence for winds, ceiling and visibility.
Timing of thunderstorms this afternoon/evening is difficult to
pinpoint given the hit & miss nature of this activity.

Extended Aviation Discussion...

Greater coverage of showers and thunderstorms, with continued
MVFR/IFR conditions, will persist into Friday and early Saturday
as a back door front moves from the mid-Atlantic/Ohio Valley
into the Carolinas/southern Appalachians.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...RCS/RR
LONG TERM...BMG/RCS/RR
AVIATION...AMS/NF
Hazardous weather outlook, Jun 10, 5:19 AM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
519 AM EDT Thu Jun 10 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-110930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
519 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms will produce heavy rain at times this afternoon into
tonight, sometimes at rates exceeding 2 inches per hour in a few
areas for prolonged periods of time. Isolated flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storms will produce periods of heavy rain at times on Friday. This
will maintain a threat for localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 10, 5:29 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 AM EDT Thu Jun 10 2021

NCZ003-101000-
Surry-
529 AM EDT Thu Jun 10 2021

...A SHOWER WILL AFFECT
NORTHEASTERN SURRY COUNTY...

At 528 AM EDT, a shower was located near Pine Ridge, or near Bottom,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Mount Airy...
Flat Rock...
Pine Ridge...
White Plains...
Ararat...
and Toast.

LAT...LON 3644 8076 3652 8074 3653 8052 3637 8055
TIME...MOT...LOC 0928Z 279DEG 9KT 3645 8071

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 12:29 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham61 min
Jun 10, 1:14 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Buckingham, Rockbridge and 3 more11 hr
Jun 10, 1:14 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more33 hr
Jun 10, 1:33 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem57 min
Jun 10, 1:53 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more51 min
Jun 10, 2:06 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem114 min
Jun 10, 4:41 PM EDTSpecial Weather StatementRNKCampbell34 min
Jun 10, 5:15 PM EDTSpecial Weather StatementRNKCampbell, City of Lynchburg30 min
Jun 10, 5:44 PM EDTSpecial Weather StatementRNKAppomattox46 min
Jun 10, 7:50 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington25 min
Jun 10, 7:59 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, City of Covington2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.